Indiana, 2023

Damaging Winds in Indiana, July 17, 2023

July 17, 2023 · NWS ILN · 2 events in 2 counties and zones

Thunderstorms developed during the afternoon and evening hours ahead of a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed during the afternoon and evening hours ahead of a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 6:45 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 17, 6:45 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
745 PM EDT Mon Jul 17 2023

.SYNOPSIS...
A cold front will move southeast through the Great Lakes and
Ohio Valley tonight, bringing a chance of showers and
thunderstorms. Precipitation chances will decrease into Tuesday
as stalls out near the Ohio River. Additional chances for
showers and thunderstorms are expected Tuesday night into
Wednesday as a warm front lifts north into the Ohio Valley.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Scattered thunderstorms across southeast portions of our area
will continue to move off to the east through mid to late
afternoon. Elsewhere across our area, the airmass will continue
to destabilize through the rest of the afternoon ahead of a
weak cold front that will sag southeast into our area through
this evening. This will lead to more widespread shower
and thunderstorms development for our northwest and western
areas through late afternoon with the storms then moving
southeast across much of the rest of our area heading into this
evening. Deep layer shear in the 30 to 40 knot range and dcapes
pushing up to around 1000 J/KG will support the potential for a
few severe storms, with the primary threat being damaging winds
along with the potential for some large hail. The front is
forecast to stall out across southern portions of our area
overnight and this could lead to some shower and thunderstorm
activity lingering for areas along and south of the Ohio River.
Locally heavy downpours can be expected and with we end up with
some training storms, localized flooding may also become a
concern. Lows tonight will be in the low to mid 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
With the front washing/stalling out along or just to the south
of the Ohio River, will linger some slight chance pops across
mainly our southern areas during the day on Tuesday. The HRRR
smoke model is suggesting some lingering, but less concentrated
smoke across the region through the day on Tuesday. It also appears
to be pinching off the smoke somewhat, so will hold off on
including any mention of haze/smoke in the forecast for now.
Highs on Tuesday will be in the upper 70s to low 80s.

The models have trended a little farther to the southwest with
a mid level short wave/MCS moving through the lower to mid Ohio
Valley Tuesday night into Wednesday morning. As a result, will
keep pops in the chance category, with the highest pops across
our southwest. The exact timing and track of the Tuesday night
MCS may affect how things play out through the day on Wednesday.
As of now, it looks like the remnant cold front/boundary may
lift back north into our area as a warm front through the day on
Wednesday. This, combined with some additional mid level
energy, should result in some decent chances for showers and
storms, especially across our southern areas. Highs on Wednesday
will be in the 80 to 85 degree range.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
On Wednesday night, an upper level trough will be moving east
through northern Quebec, with a second upper level trough moving ESE
into the northern Great Lakes. To the south of these features, the
flow over the Ohio Valley will be pivoting from northwesterly to
westerly, as a a 700mb wave crosses through the area. A surge of
theta-e in the low levels is expected heading into Wednesday night,
though in reality, this may be disrupted somewhat by the Wednesday
morning MCS. Impacts from that MCS will have effects on the forecast
for Wednesday night and beyond, so overall confidence is fairly low.
Most models do suggest an environment that may become favorable for
additional storm development Wednesday night through early Thursday
morning, so some PoPs will be maintained.

The greatest chance for precipitation during this part of the
forecast period will be on Thursday afternoon and evening. The warm
sector will become established over the ILN CWA on Thursday, with
an area of low pressure moving across the lower peninsula of
Michigan, and a cold front trailing behind it to the southwest. This
is still a few days away, but early indications are that instability
and shear could both be just enough for some risk of strong storms.

Cold frontal passage late Thursday into Friday morning will bring in
a drier and slightly cooler air mass, with rain much less likely for
Friday and Saturday. For Sunday and Monday, confidence is very low
in the forecast specifics, but broad troughing will likely be
settling into the eastern half of the CONUS, suggesting at least
some chance for precipitation will exist.

Thursday will likely be the warmest day of the extended period, with
highs in the mid to upper 80s. Behind the cold front, Friday and
Saturday will be cooler, with highs in the upper 70s to lower 80s.
Some warming is possible thereafter.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Thunderstorms have developed across central Indiana into west
central Ohio this afternoon - in a region of low level theta-e
advection, where moderate instability exists ahead of a
southward advancing cold front.

This cold front will push southeast into the region through
this evening before stalling out near the Ohio River late
tonight into Tuesday morning.

Shower and thunderstorm will overspread the TAF sites early this
evening with strong to damaging winds possible across the
western TAF sites early. Have locally expanded the severe
thunderstorm watch.

Pcpn should then taper off through the overnight hours. Outside
of the storms, areas of MVFR haze will persist into tonight. In
addition, some MVFR cig development will be possible in the
wake of the pcpn later tonight and into Tuesday morning. MVFR
cigs will lift into VFR later Tuesday morning into the
afternoon.

OUTLOOK...Thunderstorms possible at times Tuesday night into
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Hatzos
AVIATION...AR
Hazardous weather outlook, Jul 17, 3:18 AM EST, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
418 AM EDT Mon Jul 17 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
418 AM EDT Mon Jul 17 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are expected this afternoon and evening, with the
potential for a couple of storms to become severe. The primary severe
weather threats would be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 5:54 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
654 PM EDT Mon Jul 17 2023

INZ050-172315-
Wayne IN-
654 PM EDT Mon Jul 17 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WAYNE COUNTY
THROUGH 715 PM EDT...

At 653 PM EDT, a strong thunderstorm was located near Hagerstown,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Richmond, Centerville, Cambridge City, Hagerstown, Fountain City,
Dublin, Franklin, Greens Fork, East Germantown, Economy,
Jacksonburg and Williamsburg.

This includes I-70 in Indiana between mile markers 134 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central Indiana.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3987 8522 3987 8520 4001 8520 4001 8490
      3978 8494 3982 8522
TIME...MOT...LOC 2253Z 275DEG 21KT 3993 8523

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Jul 17, 6:06 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
706 PM EDT Mon Jul 17 2023

INZ059-OHZ060-172330-
Union IN-Preble OH-
706 PM EDT Mon Jul 17 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN UNION
COUNTY IN EAST CENTRAL INDIANA AND SOUTHWESTERN PREBLE COUNTIES IN
WEST CENTRAL OHIO THROUGH 730 PM EDT...

At 705 PM EDT, a strong thunderstorm was located near West College
Corner, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Liberty, Camden, West College Corner, Salem, College Corner,
Whitewater State Park, Fairhaven, Hueston Woods State Park, Goodwins
Corner, Billingsville, Cottage Grove, Morning Sun, Kitchel,
Muttonville, Sugar Valley and Lake Lakengren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central Indiana...and southwestern and west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3964 8497 3973 8475 3967 8465 3958 8460
      3957 8476 3957 8481 3956 8481 3955 8495
TIME...MOT...LOC 2305Z 235DEG 14KT 3958 8489

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Jul 17, 6:17 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
717 PM EDT Mon Jul 17 2023

INZ050-058-172345-
Fayette IN-Wayne IN-
717 PM EDT Mon Jul 17 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN WAYNE AND
FAYETTE COUNTIES THROUGH 745 PM EDT...

At 717 PM EDT, a strong thunderstorm was located near Dublin, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Connersville, Centerville, Cambridge City, Hagerstown, Dublin,
Glenwood, Waterloo, Columbia, Bunker Hill, Greens Fork, East
Germantown, Mount Auburn, Alquina, Mettel Field, Jacksonburg,
Nulltown, Bentonville, Beesons and Springersville.

This includes I-70 in Indiana between mile markers 134 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central Indiana.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3979 8530 3979 8522 3987 8522 3987 8520
      3995 8520 3995 8497 3973 8502 3973 8504
      3961 8504 3954 8530
TIME...MOT...LOC 2317Z 296DEG 15KT 3984 8529

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Hatzos
Local storm report, Jul 17, 6:30 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
730 PM EDT MON JUL 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             SW NEW MADISON          39.96N 84.71W
07/17/2023  E1.00 INCH       DARKE              OH   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 1 INCH HAIL NEAR INTERSECTION OF
            ARNOLD ST. AND S MAIN ST.

&&

LC
Special weather statement, Jul 17, 6:51 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
751 PM EDT Mon Jul 17 2023

OHZ080-081-180015-
Highland OH-Adams OH-
751 PM EDT Mon Jul 17 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN ADAMS
AND SOUTHEASTERN HIGHLAND COUNTIES THROUGH 815 PM EDT...

At 751 PM EDT, a strong thunderstorm was located near Belfast, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Belfast, New Market, Emerald, May Hill, Berrysville, State Route 136
at US Route 62 and Serpent Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3899 8368 3900 8368 3902 8367 3904 8372
      3915 8367 3914 8339 3897 8342
TIME...MOT...LOC 2351Z 282DEG 22KT 3907 8363

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Aiena
Local storm report, Jul 17, 6:55 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
755 PM EDT MON JUL 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             1 WSW WEST MANCHESTER   39.90N 84.63W
07/17/2023  M1.00 INCH       PREBLE             OH   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 1 INCH HAIL.

&&

LC

The radar

The Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 17, 7:01 PM EST to 7:03 PM EST
Where
Franklin County, 0.53 mi E of Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.420, -85.010

A few trees were downed in the Brookville area.

Thunderstorm Wind, Ripley

When
July 17, 7:49 PM EST to 7:51 PM EST
Where
Ripley County, 0.91 mi NW of Pierceville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.140, -85.191

A tree was downed, partially onto State Route 350, one mile east of State Route 129.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116240, 1116241.